An adverse interaction between warfarin and capecitabine: A case report and review of the literature

M. Sitki Copur, Peter Ledakis, Mark Bolton, Anne K. Morse, Thomas Werner, Max Norvell, Joan Muhvic, Edward Chu

Research output: Contribution to journalArticlepeer-review

32 Scopus citations

Abstract

Warfarin is one of the most commonly used oral anticoagulants in the clinic. It is well established that a wide range of antineoplastic drugs interact with warfarin, resulting in altered coagulation parameters and/or bleeding sequelae. While altered coagulation parameters have been observed in patients taking the oral 5-fluorouracil prodrug, capecitabine, in combination with warfarin, no report to date has described clinically overt evidence of bleeding. Herein, we report 2 cancer patients who presented with bleeding episodes that most likely resulted from an adverse interaction between capecitabine and warfarin after 6 weeks of concomitant therapy. In each case, there was a marked elevation in both the prothrombin time and international normalized ratio (> 10), with subsequent gastrointestinal bleeding. The exact mechanism of this interaction is yet unknown, but it is possible that capecitabine might, in some manner, reduce the hepatic metabolism of warfarin. Close monitoring of coagulation parameters is recommended for all patients receiving concomitant warfarin and capecitabine, with appropriate adjustment of warfarin dosage. The nature and extent of this interaction requires further investigation.

Original languageEnglish (US)
Pages (from-to)182-184
Number of pages3
JournalClinical colorectal cancer
Volume1
Issue number3
DOIs
StatePublished - Nov 2001
Externally publishedYes

Keywords

  • Capecitabine
  • Drug interaction
  • Warfarin

ASJC Scopus subject areas

  • Oncology
  • Gastroenterology

Fingerprint Dive into the research topics of 'An adverse interaction between warfarin and capecitabine: A case report and review of the literature'. Together they form a unique fingerprint.

Cite this